25 Oct Harm Reduction for Opioid Users
In communities across Canada, there has been an increase in poisonings related to opioids when folks are using drugs. Often the person who has been poisoned doesn’t know that they have taken a drug that is more likely to cause them to overdose. Fentanyl, and carfentanil according to Release UK are 100 and 10,000 times more powerful than morphine. Even for folks who are accustomed to using opioids, the potency of these drugs are lethal even in small amounts. Dealers and suppliers are cutting (adding in) fentanyl or carfentanil as a way to increase the potency of their product. Fentanyl or carfentanil are both synthetic drugs which are cheap and easy to produce, thereby reducing the cost of shipping in and producing the drug. With the decrease in availability of legal opioids, and increase in enforcement of drug possession, dealers and suppliers are resorting to fentanyl and carfentanil to maintain profits.
Some harm reduction strategies that can be followed are:
- Avoid using alone, use with friends or those you trust
- Use a ¼ of your normal dose, this way you can see how your trip is
- Have a naloxone kit or two on hand in case of a poisoning. Naloxone only works on opioids (heroin, morphine, fentanyl). However, naloxone is safe to use even if it isn’t an opioid poisoning, there won’t be any effect on the person. When in doubt use naloxone!
- Smoke a small portion of your drugs prior to injecting. Inhaling the drug is less likely to result in a poisoning. You’ll be more likely to pass out before you take enough to result in a poisoning.
- Avoid slamming your hit when injecting, push slowly on the plunger to assess how you feel.
- Use a trip sitter, they’re a friend who’ll monitor you while you’re using
How to recognise an opioid poisoning:
- Loss of muscle control
- Difficulty breathing, or shallow breathing
- Falling unconscious rapidly
- Difficult to wake
- Difficulty walking or talking
- Cold, or clammy skin
- Tiny pupils
- Blue or purple tinge to lips or nails
Some additional strategies to reduce a poisoning is to use a drug testing kit, these are widely available online and are easy to use. As well, if you’re in a city that has an Overdose Prevention Site (OPS), or Safe Injection/Consumption Site (SIS), use these as well. They are staffed by professionals and peers who can help you use safer and show you how to use. They also have a place and chill out while you to wait after you’ve used. This reduces the likelihood of you having a poisoning.
In Canada, if you call 911 to report a poisoning, you have some protection from prosecution from the Good Samaritan Act which was passed this year. The act covers you if you are in position of drugs and have no outstanding warrants for arrest. This reduces the fear of calling 911 if the police show up.
Generally, the police don’t show up to medical calls. A good tip to reduce them from coming however is to say the person is having difficulty breathing, and avoid mentioning drug use over the phone. Once paramedics arrive, tell them what the person took and how much. If you are still concerned about being arrested, call 911 and let them know exactly where the person is, unlock any doors to the person, and leave the person in the recovery position. Be sure to leave a way for the paramedics to know what the person took, and how much of it.
For additional information, check out http://torontovibe.com/
Contact Matt Turner, Peer Support & Harm Reduction Coordinator for further information.
james goughPosted at 13:44h, 14 April
You should NEVER leave anyone in medical distress….there are now laws to protect the caller from charged.Be a good samaritan.